Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2018, 2:37 AM CDT for 7 counties in North Dakota. It was in force for 53 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 2:37 AM CDT (07:37 UTC)
- Expired
- Jul 4, 2018, 3:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benson County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:44 AM CDT | TSTM WND DMG | 11 S Lakota, ND | LARGE TREE BRANCHES AND LIMBS DROKEN DOWN AROUND STUMP LAKE PARK AND CAMPGROUND. TIME ESTIMATED BASED ON RADAR. |
| Jul 4, 2:48 AM CDT | TSTM WND DMG | 1 Ese Doyon, ND | SHED TUMBLED, FENCING AND ROOFING TORN UP, HOOP BUILDING DEMOLISHED AT DEVILS LAKE SPEEDWAY. TIME ESTIMATED BASED ON RADAR. |
| Jul 4, 3:14 AM CDT | TSTM WND DMG | 3 N Larimore, ND | LARGE TREE BRANCHES AND SEVERAL TREES KNOCKED OVER ALONG SHELTER BELT NEAR REST AREA ALONG HIGHWAY 2 VIA PHOTOS FROM SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jul 4, 3:15 AM CDT | TSTM WND DMG | 3 S Lawton, ND | TREES BLOWN DOWN AND FRONT OF TRAILER HOME DAMAGED. |
| Jul 4, 3:20 AM CDT | TSTM WND DMG | 6 Wnw Lawton, ND | BARN BLOWN DOWN 3 MILES NE OF ARB OBSERVER LOCATION. OBSERVER IS LOCATED 8W AND 0.5N OF LAWTON THUS THE LOCATION OF BARN IS APPROXIMATELY 6.3 MILES WNW OF LAWTON ND. OBSERVER STATES BARN WAS NOT OF THE BEST QUALITY, NEVERTHELESS, WAS FELLED BY THUNDERSTORM WIN |
| Jul 4, 3:20 AM CDT | TORNADO 1 | 5 Wnw Lawton, ND | THIS TORNADO TRACKED ABOUT A MILE TO AROUND 5 NW OF LAWTON BY 321 AM CDT. AN OLD BARN WAS PEELED OPENED, WITH SECTIONS OF WALLS AND ROOF FLUNG TO THE NORTH. TIMBERS PENETRATED INTO ONE OF THE HOMES LOCATED 80 YARDS TO THE NORTH. A DAVIS WIND SENSOR LOCATED JUS |
| Jul 4, 3:25 AM CDT | TSTM WND GST 58 | 3 W Inkster, ND | PEAK WINDS MEASURED AT AN NDAWN STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:34 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
822
WUUS53 KFGF 040737
SVRFGF
NDC005-019-035-063-071-095-099-040830-
/O.NEW.KFGF.SV.W.0096.180704T0737Z-180704T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
237 AM CDT WED JUL 4 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Benson County in northeastern North Dakota...
Southeastern Towner County in northeastern North Dakota...
Northwestern Grand Forks County in northeastern North Dakota...
Southwestern Cavalier County in northeastern North Dakota...
Northern Nelson County in northeastern North Dakota...
Ramsey County in northeastern North Dakota...
Western Walsh County in northeastern North Dakota...
* Until 330 AM CDT.
* At 236 AM CDT, severe thunderstorms were located along a line
extending from near Churchs Ferry to near Hamar, moving northeast
at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Doyon around 245 AM CDT.
Bartlett around 250 AM CDT.
Lakota and Garske around 255 AM CDT.
Starkweather, Mapes and Michigan around 300 AM CDT.
Whitman around 310 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4823 9971 4876 9872 4846 9791 4795 9741
4785 9858
TIME...MOT...LOC 0736Z 233DEG 45KT 4828 9927 4791 9860
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
JK2 follow-up statements
607
WWUS53 KFGF 040801
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
301 AM CDT WED JUL 4 2018
NDC005-019-035-063-071-095-099-040830-
/O.CON.KFGF.SV.W.0096.000000T0000Z-180704T0830Z/
Benson ND-Towner ND-Grand Forks ND-Cavalier ND-Nelson ND-Ramsey ND-
Walsh ND-
301 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTH CENTRAL BENSON...SOUTHEASTERN TOWNER...NORTHWESTERN GRAND
FORKS...SOUTHWESTERN CAVALIER...NORTHERN NELSON...RAMSEY AND WESTERN
WALSH COUNTIES...
At 301 AM CDT, severe thunderstorms were located along a line
extending from near Starkweather to near Mapes, moving northeast at
50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mapes and Michigan around 305 AM CDT.
Whitman around 310 AM CDT.
Hampden around 315 AM CDT.
Alsen and Dahlen around 320 AM CDT.
Loma, Lankin and Fordville around 325 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4833 9951 4876 9872 4846 9791 4795 9741
4792 9825
TIME...MOT...LOC 0801Z 233DEG 45KT 4845 9893 4808 9826
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
JK506
WWUS53 KFGF 040817
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
317 AM CDT WED JUL 4 2018
NDC005-095-040826-
/O.CAN.KFGF.SV.W.0096.000000T0000Z-180704T0830Z/
Benson ND-Towner ND-
317 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BENSON AND
SOUTHEASTERN TOWNER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
northeastern North Dakota.
LAT...LON 4862 9897 4876 9872 4846 9791 4795 9741
4793 9811 4851 9897
TIME...MOT...LOC 0816Z 233DEG 45KT 4856 9871 4819 9804
$$
NDC019-035-063-071-099-040830-
/O.CON.KFGF.SV.W.0096.000000T0000Z-180704T0830Z/
Grand Forks ND-Cavalier ND-Nelson ND-Ramsey ND-Walsh ND-
317 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHWESTERN GRAND FORKS...SOUTHWESTERN CAVALIER...NORTHEASTERN
NELSON...NORTHEASTERN RAMSEY AND WESTERN WALSH COUNTIES...
At 316 AM CDT, severe thunderstorms were located along a line
extending from near Hampden to near Whitman, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Dahlen and Whitman around 320 AM CDT.
Lankin and Fordville around 330 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4862 9897 4876 9872 4846 9791 4795 9741
4793 9811 4851 9897
TIME...MOT...LOC 0816Z 233DEG 45KT 4856 9871 4819 9804
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:52 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 3, 11:52 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1152 PM CDT Tue Jul 3 2018 .UPDATE... Issued at 1148 PM CDT Tue Jul 3 2018 Line of severe storms moving east around 30mph currently west of Bismarck is expected to reach the western edges of the FA in the 3 to 5am time frame. Torrential rain with potential 60mph winds will be the primary concern across SE ND as day breaks. UPDATE Issued at 938 PM CDT Tue Jul 3 2018 Still in the monitoring phase as convection continues to expand to the west with the upper level trough and associated high plains storms. To the south some slow moving heavy rainers just sitting over parts of NE SD. Most likely scenario to pan out appears to be a complex develops across ND as the western activity interacts with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for severe winds and heavy rain will be the primary concern with this system over night. UPDATE Issued at 650 PM CDT Tue Jul 3 2018 MLCIN appears to be keeping convection at bay across SE ND this evening as strong convection has begun well south of the FA southwest of Aberdeen SD. CAMs do show some stronger activity lifting into the extreme southern FA between 10pm and midnight. More widespread MCS appears likely to form in the high plains and race east through the overnight. Will continue to monitor radar trends and hires model solns through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 338 PM CDT Tue Jul 3 2018 South winds helping the low level moisture return northward with dew pts in the mid 60s to lower 70s...even a few AWOS sites in E ND in the mid 70s. CU developed with some higher level cloud cover above. SPC meso analysis field indicates still enough CIN to prevent much growth in any CU fields and thus lack of any precipitation. Some agitated CU with some mid level showers earlier this aftn in NE SD to the Morris MN area but that has since weakened. 850 mb moisture convergence is targeting far NE SD thru the evening but no boundary evident in this area and 850 mb winds this evening are not that great either. Thus highly uncertain if any storms will form in the MN/ND/MN border region this evening. Main upper wave moving out of Wyoming with better upper level lift will spread into central ND toward midnight and move ENE thereafter. Better 850 mb jet with this feature and this may well be the main player tonight. For time being kept highest pops per CAM guidances in SE ND thru the night...but that can be tweaked as needed. Wave will move thru Wed AM with drier west winds behind it spreading into E ND by midday and into the eastern fcst area by evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 338 PM CDT Tue Jul 3 2018 Calmer weather is expected for the second half of the week as lingering showers and thunderstorms exit the region Wednesday evening across southwest to north central Minnesota. Surface high pressure building in behind the frontal passage on Wednesday will linger over the area Thursday through the early weekend. This will be accompanied by height rises aloft associated with an upper level ridge building over the central CONUS. Heading into Saturday and Sunday, the surface high begins to shift eastward in response to surface pressure rises associated with the building ridge. As this occurs southerly warm air advection will allow temperatures to climb to the upper 80s and perhaps low 90s for central and eastern North Dakota with mid to upper 80s for northwest Minnesota. Most deterministic guidance suggests an upper level shortwave and attendant mid level jet max propagating up and around the northwest side of the upper level ridge that will help enhance surface pressure falls along the leeward side of the Rockies across Canada and into MT/WY. Thunderstorms will be possible as this trough/cold front pushes east Saturday evening and into Sunday morning. Given the moderate instability and 30-50 knot bulk shear values forecast, organized convection is possible with a linear storm mode most the most likely scenario at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jul 3 2018 Line of thunderstorms expected to move across the FAR and Possible DVL and GFK TAF sites before 12Z. West to turn to the west tomorrow afternoon with gusts to near 25kts at DVL and GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Riddle LONG TERM...AM AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 20 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 611 AM CDT Tue Jul 3 2018 MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026-027-054-041115- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Western Walsh County- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning. Expect wind gusts to 60 mph and hail up to one inch in diameter. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening and tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 1.5 inches in diameter and wind gusts to 60 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will be possible for Wednesday morning over the southeast zones or roughly southeast of a line from Baudette, MN to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust to 70 mph will be possible. Also locally heavy rain will be possible. Elsewhere no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115- Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning for southeast Northeast Dakota and neighboring parts of west central Minnesota. Expect wind gusts to 70 mph and hail up to one inch in diameter through 9 AM CDT. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening into tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 2 inches in diameter and wind gusts to 70 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:00 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey | 45 min |
| Jul 4, 2:26 AM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson, Ramsey | 49 min |
| Jul 4, 2:33 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 2 more | 57 min |
| Jul 4, 3:09 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 66 min |
| Jul 4, 3:09 AM CDT | Tornado Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 36 min |
| Jul 4, 3:24 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 66 min |
| Jul 4, 3:27 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Pembina, Ramsey, Walsh | 63 min |
| Jul 4, 4:16 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.